Nov 10, 2004
I've been HIV pos for 4 and a half years and tested positive for Hep C at the same time (double-whammy!). My doctors and I decided to monitor levels closely over the past 4 and a half years and delay treatment for HIV. A liver biopsy (following acute symptoms of hepatitis - jaundice, weight-loss, etc...)in Spring of 1999 showed "moderate" scar tissue. I do not drink and take relatively good care of myself - exercise, eat well). I feel well. My CD4 count has been in the 250 range for the past year and my last viral load was 39,000. I hear conflicting reports on when to begin treatment for "co-infecteds", though recently my HIV doctor and I decided to begin treatment due to some gum problems (HIV periodontitis). The meds have arrived - Sustiva and Truvada - and I'm staring at them. I have been for 2 weeks. Afraid to begin. Seems that most of the comments I read are from people who feel that they may have started treatment too early. I feel fine with the exception of the occasional mouth problems that I currently have under control. Should I wait to begin treatment? Will waiting to begin treatment make the HCV worse? Will beginning treatment make the HCV worse? I don't want to make a mistake because I am aware of the fact that once I start, there is virtually no stopping. Please advise. Thank you.
Response from Dr. Dieterich
With CD4 cells that low you need to start HIV meds ASAP! You also need to treat the HCV after a few months on HIV meds when you get your CD4 cells up closer to normal. The HCV has been progressing twice as rapidly in you as in someone who does not have HIV and if it started as moderate, then undoubtedly it will be worse now. It is not too early at all. Go for it! DTD
Follow up - HBV DNA Negative Elevated ALT and AST
- If You Have Hiv But You Are Undetectable Can You Still Give Someone Hiv While Having Sex?
- Hiv And Hgh
- Yeast Infection After Vaginosis
- What Is The Difference Between Razor Burn And Herpes On The Vagina?
- What Are The Chances Of Getting Herpes When No Outbreaks?
- Symptoms Of Herpes On The Lips
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.